Alert archive / Michigan / Small Craft Advisories in 2024
Small Craft Advisory 13, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Feb 16, 2024, 4:17 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2024, 4:17 AM EST (09:17 UTC)
- Expired
- Feb 16, 2024, 9:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
449 WHUS73 KAPX 160917 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 417 AM EST Fri Feb 16 2024 LHZ345-346-349-LMZ323-341-342-344>346-LSZ321-322-161030- /O.CAN.KAPX.SC.Y.0012.000000T0000Z-240216T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 417 AM EST Fri Feb 16 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished below advisory thresholds. Therefore, the advisory has been cancelled. $$ LHZ347-348-161400- /O.NEW.KAPX.SC.Y.0013.240216T0917Z-240216T1400Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 417 AM EST Fri Feb 16 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Highest gusts up to 30 kts from the northwest and highest waves around 7 feet. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 9 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 16, 4:06 AM EST, 11 minutes earlier. Its key messages:
- Accumulating lake effect snow continues today and tonight. High confidence (greater than 70%) for some areas in current Winter Weather Advisory to see at least 6" through tonight.
- Potential for brief window of significant drops in visibility and hazardous travel later this evening with enhanced snowfall.
- Accumulating Lake effect snow continues into Sunday with colder temperatures in place this weekend.
Area forecast discussion, Feb 16, 4:06 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
406 AM EST Fri Feb 16 2024
.KEY MESSAGES...
- Accumulating lake effect snow continues today and tonight.
High confidence (greater than 70%) for some areas in current
Winter Weather Advisory to see at least 6" through tonight.
- Potential for brief window of significant drops in visibility
and hazardous travel later this evening with enhanced
snowfall.
- Accumulating Lake effect snow continues into Sunday with
colder temperatures in place this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Pattern Synopsis:
A strong shortwave embedded in the main upper-level flow will
continue to punch across the northeast CONUS this morning as the
associated cyclone follows suit. Brief, subtle ridging slides
overhead this morning/early afternoon before a second trough digs
over the Great Lakes tonight.
Forecast Details:
Accumulating lake effect snow -- Northwest low-level flow continues
this morning, supporting lake effect snow showers across the typical
flow belts of northwest lower and eastern upper. While radar
presentation has not been the most impressive so far overnight, more
concentrated banding across portions of Charlevoix, Antrim, and
Otsego counties is beginning to set up and may drop a quick 1-2"
this morning before sunrise. As aforementioned ridging slides
overhead, lake effect activity is expected to decrease in intensity
for a time during late morning/early afternoon before intensity
picks back up this evening. Increased low-level moisture extending
near 700mb with saturation through the DGZ should support heavy
snowfall rates around 1" per hour at times this evening into
tonight. There is high confidence (greater than 70%) that portions
of northwest lower and eastern upper see an additional 6" of snow by
Saturday morning -- with a majority of this snowfall coming with the
second wave beginning later this afternoon and evening. Low chances
(10-40%) exist for parts of western Chippewa, eastern Antrim, and
western Otsego counties to see localized double-digit snowfall
amounts by the end of the period.
Significant visibility drops/hazardous travel -- As mentioned by the
previous forecaster, a primary focus will be on the late
afternoon/evening period as a front moves across northern Michigan
and the aforementioned trough digs overhead. This increased forcing
is expected to generate an uptick in snowfall, and likely
concentrate into pockets of more intense snow with snowfall rates
potentially exceeding 1" per hour with visibility of less than 1/4
mile. Should this material, hazardous travel -- and potentially
dangerous travel -- could impact the evening work commute and
weekend travelers driving through northern Michigan.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
PATTERN SYNOPSIS/FORECAST:
A longwave trough will remain in place overhead giving way to colder
temperatures that will support lake effect snow chances through the
weekend. Behind the aforementioned trough, a shortwave ridge tries
to build across central CONUS.
PRIMARY FORECAST CONCERNS:
1.) Lake Effect Snow lingering into Saturday: With ample moisture
being supplied from the lakes that have low ice cover, and northerly
winds expected, this creates a good set-up for lake effect snow. One
caveat to this is that the winds are not "locked in" as stated
before which could really damper the snow accumulation totals and
make them more spread out rather than like a bullseye for the
typical snowbelt locations. Also, with moisture slowly eroding, this
could create problems with the snow lingering across the NW lower
snowbelts and the eastern U.P. However, with this said, localized 4
to 6+ inch totals are expected around Antrim, Kalkaska, western
Crawford, and northern Missaukee counties. For the eastern U.P, more
persistence of moisture and less wiggling of winds brings concerns
for a band feeding off the convergence of Whitefish Bay, and
lingering into Saturday. This has the potential to bring an
additional 6-10" across the favorable lake effect zones of western
and central Chippewa County (including Sault Ste. Marie). Stay
tuned...
2.) Lake Effect Snow Saturday Night into Sunday: A W to WSW flow
sets up across the region and with enough moisture and forcings
available, this could bring another round of lake effect snow to the
region. However, much like described above, the winds never really
"lock in" and they slowly turn more northerly and moisture looking
to erode, these factors could hinder lake effect snow potential.
Looking right now, areas east of little Traverse Bay could see the
higher amounts, but again, without the winds locking in, snow
accumulations could fan out. More details to come as we continue to
interrogate this potential further.
3.) Temperatures: Saturday is expected to be the coldest day this
weekend as colder air sets in across the region. Highs are expected
to be near 20 for most areas with wind chills 5 to 10 degrees on
either side of zero Friday night into Saturday across the CWA. Lows
are expected to be in the teens Saturday night and highs in the 20s
and lower 30s for Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
PATTERN SYNOPSIS/FORECAST:
Lingering lake effect snow is expected to tapper off Sunday night
into Monday. A more zonal flow will set up across CONUS resulting in
very little sensible weather changes to mention, with the exception,
however, being later in the week as a few weak waves ride along the
flow. Looking at temperatures, another warming trend is expected for
the region which would hinder any winter weather from occurring, but
as mentioned before, there certainly still could be some nuisance
activity, especially as we look into the Wednesday/Thursday
timeframe. Stay tuned...
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
NW flow lake effect snow showers will continue to impact most of
Eastern Upper and Northern Lower Michigan overnight thru Friday
night as much colder air spills into the Great Lakes in the
wake of departing low pressure. Prevailing MVFR/low VFR
conditions will occassionally drop to IFR within heavier snow
showers over the next 24 hours...especially within the typical
snowbelt areas. Surface winds will remain from the NW at 15 to
25 kts overnight...diminishing to 10 to 15 kts Friday.
&&
.MARINE...
Small craft advisory winds and waves are expected to linger for a
few more hours before weakening below thresholds later this morning.
West-northwest to northwest winds will continue today and tonight
with the potential for marginal small craft winds/waves to return to
portions of the northern Great Lakes nearshore waters later this
evening. More widespread small craft conditions are anticipated over
the weekend with the potential for gales on Sunday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST today for MIZ021-022-
027-028-099.
Winter Weather Advisory until 7 AM EST Saturday for MIZ086.
MARINE...Small Craft Advisory until 5 AM EST early this morning for
LHZ345-346-349.
Small Craft Advisory until 5 AM EST early this morning for
LMZ323-341-342-344>346.
Small Craft Advisory until 5 AM EST early this morning for
LSZ321-322.
&&
NEAR TERM...DJC
SHORT TERM...NSC
LONG TERM...NSC
AVIATION...MLR
MARINE...DJCHazardous weather outlook, Feb 15, 3:46 PM EST, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 346 PM EST Thu Feb 15 2024 MIZ016>018-020>036-041-042-086>088-095>099-162100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 346 PM EST Thu Feb 15 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating lake effect snow showers are expected this evening and tonight across portions of eastern upper and northwest lower Michigan. Please see the latest winter weather advisories for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periods of accumulating lake effect snow showers are expected Friday through the weekend in our traditional snowbelt locations of eastern upper and northwest lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-162100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 346 PM EST Thu Feb 15 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force gusts are expected through this evening on parts of northern Lake Huron. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:39 PM EST | Small Craft Advisory | APX | 52 hr |
Nearby
Small Craft Advisories in Michigan, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.